Alabama, 2003

Damaging Wind in Alabama, February 22, 2003

February 22, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 9:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 21, 9:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
910 PM CST FRI FEB 21 2003

AFTER FURTHER REVIEW...WILL HOLD OFF ON UPDATES UNTIL CLOSER TIL
MIDNIGHT.

.BHM...FLASH FLOOD WATCH TONIGHT ZONES 11>15..22..23..30>32..39.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 11 hours 5 minutes before
ALZ011>015-017>050-212215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT.  AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE.  AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT.  BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT.  ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.

ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT.  THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT.  STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY.  A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.

FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS.  NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.

NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
February 22, 12:25 AM CST
Where
Pickens County, 6 mi E of Carrollton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.267, -88.000

A few large trees were blown down on Highway 86 east of Carrollton. One tree was blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340394.